Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
198 Doctors are Online

Is medical marijuana a suitable drug for mental disorders?

User rating for this question
Very Good
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
Dear Sir: Please refer this inquiry to a specialist in these matters. In the morning patient takes Cogentin 2mg Qty 1. Clonazepam 0.5 mg Qty 1, Zyprexa 5 mg Qty 1. In the afternoon @ 5:00 pm he takes Clonazepam 0.5 mg Qty 1, Zyprexa 5 mg Qty 1. At 9:00 pm he takes Quetiapine 25 mg Qty 1, Valproic Aci 250 mg Qty 1, Valproic Aci 500 mg Qty 1. XXXXXXX had cardiac arrest some 30 years ago at age 22. The current medication causes XXXXXXX to experience sporadic tics. ie: he grimaces facially, mutters nonsensical things like "holy cow," repetitively, he can't remember anything as recent as 10 sec. ago, he's always overtired, frequent trips to the bathroom when he's not engaged, lacks etiquette, patience and hygiene. He's unmotivated and needs to be prodded to engage in any activity. Would medical marijuana be a suitable drug for XXXX's problems. Thank you......XXXX Mom...
Posted Sat, 15 Feb 2014 in Mental Health
Answered by Dr. Preeti Parakh 2 hours later
Brief Answer: No, it will harm him. Detailed Answer: Hi, Welcome to Healthcare Magic! I do not feel that medical marijuana will have any benefit in XXXX's current problems. On the other hand, it may well worsen the mental disorders for which he is taking these medicines. XXXXXXX is taking two anti-psychotics, Zyprexa and Quetiapine. He is also on valproate which is both a mood stabilizer and antiepileptic. Most probably he was diagnosed with either bipolar disorder or psychosis. Marijuana is well-known to worsen both these disorders. It even increases the risk of developing these disorders in people who are otherwise healthy. Also, the tics are not due to side-effects of these medications, but appear to be an independent disorder. Medications like Zyprexa are in fact used to treat tics. Tics can be drug induced, but then they are due to cocaine or amphetamines. XXXX's present complaints appear to me to be related to his mental illness and not due to medications. The loss of motivation and concentration is likely to be due to the negative symptoms common in psychosis or due to a depressive episode. It would require a detailed history and mental status examination to differentiate between the two. Both can be treated and I am sure XXXXXXX would improve if his condition is adequately treated. However, there is one change in his medication regimen that I would suggest. In my opinion, the entire dose of Zyprexa (10 mg per day) should be given as a single dose at night time. This will improve his alertness in the daytime if the forgetfulness is in any way a side effect of medication. Zyprexa contains olanzapine which is recommended to be given as a single dose at night time and there is no reason why it should be given in two divided doses. I also do not think that he needs clonazepam in this dose. An attempt should be made to reduce his dose at least in the daytime to avoid unnecessary sedation. Please discuss with his doctor if these changes can be instituted. I hope this helps clear up things. Please feel free to ask if you need any clarifications. Best wishes. Dr Preeti Parakh MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor